Hail, Wichita
- When
- May 3, 9:43 AM CST
- Where
- Wichita County, 4.06 mi WSW of Wichita Falls
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.887, -98.555
MPing report.
A weak shortwave trough, combined with favorable instability and marginally supportive wind shear, lead to the development of strong thunderstorms across portions of western-north Texas. Small hail was observed with a thunderstorm in Wichita County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak shortwave trough, combined with favorable instability and marginally supportive wind shear, lead to the development of strong thunderstorms across portions of western-north Texas. Small hail was observed with a thunderstorm in Wichita County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 5:37 AM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 637 AM CDT Wed May 3 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 357 AM CDT Wed May 3 2023 Convection across the Texas panhandle has continued to develop along its eastern flank, into western Oklahoma and adjacent parts of north Texas this morning. There is evidence in the radar mosaic that at least a couple MCVs (mesoscale convective vortices) have developed within this convection. The expectation is for these MCVs to continue to move to the east this morning. Ascent downstream of the MCVs increases the probability for the convection to persist farther to the east, so opted to have moderate to high probabilities for showers/storms this morning (gradually decreasing with eastern extent into the afternoon). Convective debris will temper insolation, with forecast highs lower than yesterday’s highs. Additional High Plains convection may move in from the west tonight, especially across northern Oklahoma. Mahale && .LONG TERM... (Thursday through Tuesday) Issued at 357 AM CDT Wed May 3 2023 A low-amplitude, shortwave trough embedded in the subtropical jet is forecast to lift into the Southern Plains Thursday afternoon. Warm air advection/isentropic ascent ahead of the wave may result in elevated showers and thunderstorms as early as Thursday morning. There may also be a remnant boundary from the overnight convection, that could serve as a focus. At the surface, southerly winds will advect mid 60s deg F dew points northward, ahead of a sharpening dryline. The dryline is forecast to advance eastward to somewhere between the 100th meridian and Hwy 81 by late Thursday afternoon. Synoptic-scale ascent associated with the trough is forecast to weaken the cap sufficiently for convection in the vicinity of the dryline circulation. Effective bulk shear should be sufficient for supercells. There may also be enough convection to allow for cell mergers/storm interactions, which would result in some upscale growth into clusters. Initially, large hail/damaging winds gusts will be the primary hazard. However, the hail threat should be somewhat tempered by poor mid-level lapse rates (owing to the cloud cover/convective debris). By early evening, the low-level jet is forecast to strengthen, enlarging low-level hodographs/increasing low-level shear. This will increase the potential for tornadoes with any ongoing supercells. If there is an established supercell, the worst-case scenario (as indicated by some forecast soundings) would be the potential for a significant tornado as surface to 1 km SRH may increase to >300 m^2/s^2. There are a few caveats that may temper the risk for severe weather: 1) The presence of abundant cloud cover Dense mid to high level clouds are expected, which will temper insolation. 2) Potential for morning convection Morning convection may disrupt the potential for more robust convection later in the day as well (perhaps even disrupting the magnitude of low-level moisture return). 3)The potential for upscale growth/cell mergers This would also decrease the risk of severe weather due to cell interactions, which would make supercell features difficult to maintain. On Friday, mid-level heights will rise in the wake of Thursday’s system. Veered low-level flow will advect a low-level thermal ridge into the Southern Plains, resulting in well-above temperatures (~10 to 15 deg F above average). As a result, forecast highs range from the mid 80s across to the north to the mid 90s deg F across the south. Elevated fire weather conditions may develop due the warm/dry conditions; however, generally light winds should temper the risk. For the weekend into next week, persistent southwest flow with embedded shortwave troughs are progged to eject into the Southern Plains. Timing of these shortwave troughs varies among deterministic and ensemble members. The bottom line: The broad synoptic-scale pattern (e.g., southwest flow aloft with embedded shortwave troughs overlapping with low-level buoyancy) will favor a continued chance for convection through the foreseeable future. The magnitude of any severe weather will depend on the timing of these waves and any attendant mesoscale features. Mahale && .AVIATION... (12Z TAFS) Issued at 633 AM CDT Wed May 3 2023 MVFR restrictions appear possible (mainly visibility) this morning across all but KPNC/KSWO terminals as scattered SHRA and TSRA progress north and east across western/central Oklahoma and north Texas. This activity is expected to weaken, but perhaps not dissipate completely by 17Z. Mid/high level cloud cover may briefly decrease this afternoon but additional clouds will spread over the region ahead of western U.S. trough. Additional TSRA appears most likely across far northern Oklahoma toward end of forecast so included TSRA at KPNC and KSWO. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 56 77 60 / 40 20 60 30 Hobart OK 73 57 82 57 / 50 10 60 10 Wichita Falls TX 78 60 86 64 / 30 10 60 10 Gage OK 75 55 81 55 / 40 30 40 10 Ponca City OK 76 53 75 58 / 10 50 70 60 Durant OK 78 57 82 66 / 10 0 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 424 AM CDT Wed May 3 2023 OKZ004>048-050>052-TXZ083>090-040930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 424 AM CDT Wed May 3 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms across western Oklahoma and north Texas will gradually move to the east into central Oklahoma this morning. Storms are expected to gradually weaken this afternoon. Additional thunderstorms may move into western and northern Oklahoma tonight. Severe weather is not currently expected with activity through daybreak Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Strong to severe storms are expected Thursday afternoon. All severe hazards will be possible with these storms. Additional chances for strong to severe storms exist through the weekend into early next week. .Fire Weather... Elevated fire weather conditions are forecast across parts of western Oklahoma and western-north Texas on both Friday and Saturday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
943 AM CDT Wed May 3 2023
TXZ085-086-031515-
Wichita TX-Wilbarger TX-
943 AM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern Wichita
and southeastern Wilbarger Counties through 1015 AM CDT...
At 942 AM CDT, Doppler radar was tracking a strong thunderstorm near
Electra, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Electra, Harrold, and Haynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3396 9909 3404 9911 3417 9889 3417 9887
3415 9887 3416 9886 3416 9883 3414 9880
3414 9877 3413 9876 3413 9874 3402 9867
TIME...MOT...LOC 1442Z 240DEG 12KT 3405 9896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MeisterSpecial Weather Statement National Weather Service Norman OK 1019 AM CDT Wed May 3 2023 TXZ085-086-031545- Wichita TX-Wilbarger TX- 1019 AM CDT Wed May 3 2023 ...A strong thunderstorm will impact portions of west central Wichita and east central Wilbarger Counties through 1045 AM CDT... At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Electra, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Electra. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3399 9902 3406 9903 3412 9880 3398 9879 TIME...MOT...LOC 1519Z 267DEG 8KT 3402 9899 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Meister
Special Weather Statement National Weather Service Norman OK 1043 AM CDT Wed May 3 2023 TXZ086-090-031615- Clay TX-Wichita TX- 1043 AM CDT Wed May 3 2023 ...A strong thunderstorm will impact portions of northwestern Clay and southeastern Wichita Counties through 1115 AM CDT... At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm over southwestern Wichita Falls, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Wichita Falls, Dean, Jolly, and Sheppard AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3384 9859 3390 9861 3402 9843 3386 9835 TIME...MOT...LOC 1543Z 248DEG 15KT 3389 9855 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Meister
The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 15:44 UTC.
2 hail. Local standard time, as filed.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092478, 1092476.